Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 73, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 9:20 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2006, 9:20 AM HST (19:20 UTC)
- Expired
- Mar 16, 2006, 12:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 10:41 AM HST | HEAVY RAIN 1 | 5 Nnw Hanamaulu, HI | ONE INCH OF RAIN FELL IN 15 MINUTES AT WAILUA HOMESTEAD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 161924
FFWHFO
HIC007-162230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST THU MAR 16 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1230 PM HST
* AT 915 AM HST...RADAR SHOWED CONTINUED HEAVY RAIN OVER SOUTH KAUAI
BETWEEN LIHUE AND KEKAHA. ALTHOUGH THE RAINS HAVE BEEN MOVING
TOWARD THE NORTH NORTHEAST AT 20 MILES PER HOUR...MORE SHOWERS
HAVE BEEN DEVELOPING TO THE SOUTH AND MOVING OVER THE ISLAND.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA
AND KAPAA.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2204 15983 2187 15967 2185 15934 2213 15929
2213 15973
$$
KODAMA1 follow-up statement
000
WGHW70 PHFO 162008
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST THU MAR 16 2006
HIC007-162230-
ISLAND OF KAUAI IN KAUAI COUNTY-
1001 AM HST THU MAR 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1230 PM HST...
AT 945 AM HST...KAUAI CIVIL DEFENSE REPORTED THE CLOSURES OF
WELIWELI ROAD IN KOLOA AND HOONE ROAD IN POIPU DUE TO FLOODING. THE
WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KALAHEO REMAIN CLOSED.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA
AND KAPAA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2204 15983 2187 15967 2185 15934 2213 15929
2213 15973
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 4:00 AM HST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 16, 4:00 AM HST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST THU MAR 16 2006 .SYNOPSIS...THE BASIC WET PATTERN AND FLOOD THREAT REMAIN FOR THE ENTIRE STATE. && .DISCUSSION...ALTHO OVERNIGHT RAINFALL HAS NOT BEEN PARTICULARLY HEAVY OR FREQUENT THE AIR MASS OVER THE STATE REMAINS UNSTABLE AND MOIST DUE TO THE NEARBY LOW PRESSURE TO OUR WEST. KAUAI AND THE SOUTHEAST AND WINDWARD SIDES OF THE BIG ISLAND HAD THE MOST NOTABLE AFTER DARK RAINFALL AMOUNTS BUT EVEN THOSE WERE LESS THAN AN INCH...MOST OF OAHU AND MAUI COUNTY HAVE BEEN VIRTUALLY DRY. FOR THE SHORT TERM KAUAI AND THE BIG ISLAND SHOULD CONTINUE TO BE THE FOCUS OF THE HEAVY SHOWERS. DESPITE THE LIGHTER RAIN WE CONTINUE TO BE RETICENT TO DIMINISH THE STATEWIDE FLOOD THREAT DUE TO THE PERSISTENT LOW PRESSURE. MODELS DO KEEP THIS BASIC TROUGHING THEME UNCHANGED THRU NEXT WEEK BUT WITH PERIODS OF TEMPORARY EASING...THE GFS MODEL WHICH HAD PREVIOUSLY SIGNALED SOME HOPE OF CLEARING HAS AGAIN RETURNED TO A WETTER PATTERN. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU FRIDAY. WINTER WEATHER ADVISORY...BIG ISLAND SUMMITS THRU FRIDAY. && MATSUDA
In the hours before
Local storm report, Mar 16, 8:36 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD KALAHEO 21.92N 159.53W
03/16/2006 KAUAI HI EMERGENCY MNGR
WAHIAWA BRINDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Mar 16, 8:43 AM HST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD KALAHEO 21.92N 159.53W
03/16/2006 KAUAI IN KAUAI HI EMERGENCY MNGR
WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Mar 16, 9:08 AM HST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
908 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 35 WNW HILO 19.89N 155.58W
03/16/2006 M12.0 INCH HAWAII IN HAWAII HI EMERGENCY MNGR
MAUNA KEA ACCESS ROAD CLOSED
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 16 hr |
| Mar 16, 6:25 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 7:26 AM HST | Marine Weather Statement | HFO | 5 hr | |
| Mar 16, 8:37 AM HST | Winter Storm Warning | HFO | Hawaii | 19 hr |
| Mar 16, 10:58 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 1:50 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.